Kansas, 2010

Flood and Hail in Kansas, June 12, 2010

June 12, 2010 · NWS DDC · 17 events in 4 counties and zones

A highly unstable atmosphere ignited into a complex of thunderstorms as a weak surface front slid south during the late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A highly unstable atmosphere ignited into a complex of thunderstorms as a weak surface front slid south during the late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 12, 10:30 AM CST, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 12, 10:30 AM CST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
1130 AM CDT SAT JUN 12 2010

.UPDATE...

MORNING SFC ANALYSIS SHOWS A COLD FRONT STRETCHING FROM NR
GUYMON, OK TO JUST WEST OF GARDEN CITY AND NE TO NEAR HAYS. AN
OUTFLOW BOUNDARY FROM LAST NIGHT'S MCS OVER NEBRASKA STRETCHES
FROM PRATT WESTWARD AND INTERSECTS THE FRONT JUST NORTH OF GARDEN
CITY. THE AIRMASS IN THE WARM SECTOR IS QUITE JUICY BUT MID LEVEL
CAP AND GENERAL LACK OF UPPER DYNAMICS SHOULD PRECLUDE WIDESPREAD
DISCRETE CONVECTION FROM DEVELOPING IN THE WARM SECTOR TODAY.
HOWEVER, ALL INDICATIONS ARE THAT STORMS WILL UNZIP ALONG THE
FRONTAL BOUNDARY NEAR 21Z AND LIFT SHOULD BE SUFFICIENT TO TAP
INTO THE SUBSTANTIAL INSTABILITY ALOFT (CAPES>2500 J/KG). THE 12Z NAM
SEEMS TO HAVE A DECENT HANDLE ON THE FRONT AND PLACES IT FROM
ROUGHLY LIBERAL THROUGH DODGE CITY TO NEAR GREAT BEND AT THE TIME OF
INITIATION. SOME STORMS ARE LIKELY TO BE SEVERE ALONG THE FRONT WITH
LARGE HAIL AND DAMAGING WINDS. LCLS ARE FORECAST TO DROP LOW
ENOUGH INVOF FRONT AND SUFFICIENT SHEAR EXISTS (ESP INVOF OLD
OUTFLOW BOUNDARY) THAT ISOLD TORNADOES CANNOT BE RULED OUT. ON TOP
OF THAT, PWATS APPROACHING 2" WILL LEAD TO STORMS THAT PRODUCE
HEAVY RAINFALL, ESP LATER TONIGHT IF THIS CONVECTION MORPHS INTO
AN MCS AS INDICATED BY THE MODELS. FORECASTS HAVE BEEN UPDATED TO
REFLECT THE LATEST THINKING. -WRIGHT

&&

.PREV DISCUSSION... /ISSUED 333 AM CDT SAT JUN 12 2010/

DISCUSSION...

DAYS 1-2...

HIGH CONFIDENCE IN THUNDERSTORMS EXISTS, INCLUDING SOME SEVERE
WEATHER (HAIL/DAMAGING WIND AND POSSIBLY TORNADO) POTENTIAL AS
WELL AS LOCALLY VERY HEAVY RAINFALL AMOUNTS THAT MAY LEAD TO
FLOODING OVERNIGHT SATURDAY AND POSSIBLY AGAIN OVERNIGHT SUNDAY. A
STATIONARY FRONT THAT NOW IS POSITIONED ROUGHLY FROM CENTRAL
NEBRASKA THROUGH ABOUT HILL CITY TO GOODLAND WILL REACH THE
NORTHWEST FORECAST AREA BY LATE MORNING, AND PROBABLY CONTINUE
ADVANCING SLOWLY SOUTH DURING THE AFTERNOON. THIS BOUNDARY WILL
UNDERCUT A MOISTURE RICH ENVIRONMENT INDICATED BY 850 MB DEW
POINTS IN THE 15 TO 18 DEGREE RANGE FROM GARDEN CITY EASTWARD. A
WARM AXIS INTERSECTS THIS CENTRAL PLAINS MOISTURE POOL FROM
SOUTHEAST NEW MEXICO INTO SOUTH CENTRAL KANSAS, WHICH WILL AGAIN
PRODUCE CAPES INTO THE 2000-4000 J/KG RANGE ACROSS THE FORECAST
AREA. MID LEVEL TEMPERATURES ONLY IN THE 11-13 DEG C RANGE WILL
PROVIDE CAPPING UNTIL LATE AFTERNOON CONVECTIVE TEMPERATURES ARE
REACHED. ONCE THUNDERSTORMS DEVELOP, SOME COULD BE LONG LIVED PAST
MIDNIGHT INTO THE OVERNIGHT HOURS DEVELOPING INTO SLOWLY FOREWORD
PROPAGATING MCS SEGMENTS.

A REPEAT IS EXPECTED OVER THE NEXT COUPLE OF NIGHTS AS THE COLD
FRONT SLOWLY SHIFTS SOUTHWARD INTO  OKLAHOMA. SUNDAY EVENING SHOULD
AGAIN BRING CONVECTIVE DEVELOPMENT ACROSS THE TEXAS PANHANDLE, AND
EXTENDING NORTHWARD INTO SOUTH CENTRAL KANSAS. WE HAVE FORECAST AN
AXIS OF HIGHEST POPS TONIGHT ROUGHLY FROM GARDEN CITY TO HAYS, AND
BY SUNDAY NIGHT FARTHER SOUTH ACROSS THE SOUTHEAST THIRD OF THE
FORECAST AREA. AS FAR AS MODELS GO, THE NAM HAS DONE A GREAT JOB
THE HEAVY PRECIPITATION EVENT ACROSS NORTH WEST KANSAS DURING  THE
LAST 24 HOURS, AND THERE ARE SIGNIFICANT DIFFERENCES FOR TONIGHT
BETWEEN THE GFS AND NAM/WRF, AS THE GFS IS MORE ROBUST ON QPF ALONG
THE FRONT WHICH RUNS THROUGH DDC IN THE EVENING.

STILL WARM CONDITIONS ARE EXPECTED WITH 90S BEING EASILY REACHED
TODAY, BUT ALONG THE FRONTAL BOUNDARY, THE HIGHS WILL BE MORE
PROBLEMATIC. WE BLENDED THE DIFFERENCE BETWEEN THE GFS AND NAM FROM
AROUND SCOTT CITY TO JOHNSON CITY WESTWARD. AS THE FRONT SAGS
SOUTHWARD INTO SUNDAY, SOME RELIEF FROM THE WARM TEMPERATURES WILL
BE REALIZED ACROSS THE WEST AND NORTHERN COUNTIES. OVERNIGHT LOWS
WILL ALSO FALL ABOUT 5-15 DEGREES BY SUNDAY NIGHT AND EARLY MONDAY
AS DEW POINTS FALL.

RUSSELL

DAYS 3-7...

THE UPPER LEVEL TROUGH RESPONSIBLE FOR SUSTAINED ACTIVE SEVERE
WEATHER AND HEAVY RAINFALL ACROSS THE CENTRAL PLAINS WILL SHIFT INTO
THE UPPER MIDWEST REGION WITH WEAK, BROAD HIGH PRESSURE AT THE
SURFACE INFLUENCING DDC FA WEATHER.  HAVE REDUCED POPS TO BELOW 20
ACROSS THE NORTHWEST HALF OF THE FORECAST AREA MONDAY NIGHT AND
EVERYWHERE TUESDAY...GIVEN THAT THE FRONTAL BOUNDARY IS EXPECTED TO
BE WELL SOUTH OF THE FORECAST AREA BY THIS TIME.  SEE NO REAL
FORCING FOR ASCENT TO PROVIDE EVEN A MARGINAL THUNDERSTORM CHANCE
TUESDAY ACROSS SOUTHWEST KANSAS.  THE FRONT WILL EVENTUALLY WASH OUT
ACROSS NORTH TEXAS/SOUTHERN OKLAHOMA WITH A RETURN TO A WEST
SOUTHWEST TO EAST NORTHEAST ZONAL MID/UPPER LEVEL FLOW PATTERN.
THIS FLOW PATTERN WILL SLOWLY SUPPORT THE DEVELOPMENT OF LEE TROUGH
ONCE AGAIN BY MIDWEEK...AND A SUBSEQUENT RETURN TO SOUTHERLY WINDS
AND LOW LEVEL MOISTURE.  EVAPOTRANSPIRATION WILL BE MAXIMIZED BY
MIDWEEK GIVEN ALL THE RECENT RAINFALL ACROSS THE CENTRAL PLAINS...SO
WE SHOULD EASILY SEE A RETURN TO MID-UPPER 60S DEWPOINTS ACROSS MUCH
OF THE DDC FA WHEN THE SOUTHERLY WINDS RETURN.  PRECIP CHANCES WILL
REMAIN FAIRLY SMALL WEDNESDAY AND THE 15 POPS LOOK PRETTY GOOD AT
THIS POINT.  THE NEXT UPPER LEVEL TROUGH WILL ENTER THE ROCKIES BUT
TAKE A MORE NORTHERLY TRACK...THUS THE END OF NEXT WEEK'S SEVERE
WEATHER THREAT WILL MOST LIKELY BE FOCUSED NORTH OF THE DDC FA.
-UMSCHEID

AVIATION...

THUNDERSTORM CHANCES LATER TODAY AND THIS EVENING WILL PRESENT THE
MOST SIGNIFICANT CHALLENGE IN THE AVIATION FORECAST.  OUTSIDE OF
THUNDERSTORMS...PREVAILING SKY CONDITION WILL BE VFR AS THE COLD
FRONT WILL REMAIN NORTH OF ALL THREE TERMINALS (KDDC, KGCK, KHYS)
THROUGH THE EARLY EVENING HOURS.  WILL CONTINUE TO FORECAST VCTS AT
ALL THREE TAF SITES DURING THE EVENING HOURS WITH THE COLD FRONT
SLOWLY MOVING THROUGH THE TAF SITES (PARTICULARLY KHYS AND KGCK)
OVERNIGHT TONIGHT INTO EARLY SUNDAY MORNING.

UMSCHEID

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 12, 2:51 AM CST, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
351 AM CDT SAT JUN 12 2010

KSZ030-031-043>046-061>066-074>081-084>090-130900-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
351 AM CDT SAT JUN 12 2010 /251 AM MDT SAT JUN 12 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TO DEVELOP LATE THIS AFTERNOON OR EARLY
EVENING, AND LAST INTO THE MID TO LATE EVENING HOURS. THE AREA OF
HIGHEST CHANCES FOR THUNDERSTORMS WILL BE ROUGHLY ALONG AN ELKHART
TO DODGE CITY TO HAYS LINE. A FEW THUNDERSTORMS WILL START OUT
WITH A GOLF BALL SIZE HAIL, DAMAGING WIND AND TORNADO THREAT, AND
BY MID TO LATE EVENING, A HEAVY RAIN, CLOUD TO GROUND LIGHTNING
AND DAMAGING WIND THREAT WILL BE MORE LIKELY. HEAVY RAIN CAUSING
LOCALIZED FLOODING AND FREQUENT LIGHTNING SHOULD BE EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW THUNDERSTORMS PRODUCING PRIMARILY LOCALLY HEAVY RAIN AND
LIGHTNING ARE POSSIBLE EARLY SUNDAY MORNING. BY LATE SUNDAY
AFTERNOON A REPEAT ROUND OF SEVERE WEATHER AND HEAVY RAIN
PRODUCING THUNDERSTORMS WILL BE FOUND FARTHER SOUTH, PROBABLY
ALONG AND EAST OF A LIBERAL TO GREENSBURG LINE.

A SLIGHT CHANCE OF THUNDERSTORMS EXISTS MONDAY WITH PRIMARILY A
NICKEL SIZE HAIL AND CLOUD TO GROUND LIGHTNING THREAT, AS WELL AS
IN THE WEDNESDAY THROUGH THURSDAY TIMEFRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

RUSSELL

The radar

The Dodge City radar (KDDC), 55 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

8 heavy rain, 7 hail, 1 thunderstorm wind, 1 flood. Local standard time, as filed.

Heavy Rain, Hodgeman

When
June 12, 2:00 PM CST to 5:21 PM CST
Where
Hodgeman County, 4.27 mi NW of Gray
Reported by
Public
Coordinates
38.210, -99.710

Rainfall of 4.10 was recorded.

Hail, Hodgeman

When
June 12, 2:48 PM CST
Where
Hodgeman County, 3.62 mi NNE of Jetmore
Measured
1 in hail
Reported by
Public
Coordinates
38.130, -99.880

Hail, Hodgeman

When
June 12, 2:52 PM CST
Where
Hodgeman County, 7.64 mi NNE of Jetmore
Measured
1 in hail
Reported by
Public
Coordinates
38.180, -99.840

Heavy Rain, Hodgeman

When
June 12, 2:53 PM CST to 3:53 PM CST
Where
Hodgeman County, 4.27 mi NW of Gray
Reported by
Public
Coordinates
38.210, -99.710

Rainfall of 2.10 fell in 1 hour.

Heavy Rain, Rush

When
June 12, 3:03 PM CST to 4:03 PM CST
Where
Rush County, 6.58 mi SSW of Rush Center
Reported by
Public
Coordinates
38.380, -99.340

Rainfall of 1.95 was recorded in 1 hour.

Hail, Hodgeman

When
June 12, 3:24 PM CST
Where
Hodgeman County, 4.27 mi NW of Gray
Measured
1.25 in hail
Reported by
Public
Coordinates
38.210, -99.710

Heavy Rain, Hodgeman

When
June 12, 3:25 PM CST to 3:55 PM CST
Where
Hodgeman County, 1.09 mi E of Jetmore
Reported by
Trained Spotter
Coordinates
38.080, -99.880

Rainfall of 1.30 was recorded in 30 minutes.

Hail, Hodgeman

When
June 12, 3:30 PM CST
Where
Hodgeman County, 4.96 mi NNW of Gray
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.240, -99.670

Heavy Rain, Pawnee

When
June 12, 3:32 PM CST to 5:32 PM CST
Where
Pawnee County, 0.69 mi N of Burdett Rucker Arpt
Reported by
Public
Coordinates
38.190, -99.530

Rainfall of 3.40 INCHES was measured.

Heavy Rain, Hodgeman

When
June 12, 3:45 PM CST to 4:45 PM CST
Where
Hodgeman County, 3.26 mi W of Gray
Reported by
Public
Coordinates
38.170, -99.710

Rainfall of 3.80 fell in an hours time. There was also pea sized hail with the rain.

Heavy Rain, Hodgeman

When
June 12, 3:53 PM CST to 4:23 PM CST
Where
Hodgeman County, 1.09 mi E of Jetmore
Reported by
Trained Spotter
Coordinates
38.080, -99.880

Rainfall of 1.03 fell in 30 minutes with a storm total of 2.33 recorded.

Hail, Rush

When
June 12, 4:03 PM CST
Where
Rush County, 6.58 mi SSW of Rush Center
Measured
1 in hail
Reported by
Public
Coordinates
38.380, -99.340

Thunderstorm Wind, Pawnee

When
June 12, 4:04 PM CST
Where
Pawnee County, 1.48 mi NNW of Frizell
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
38.190, -99.230

Wind gusts were estimated to be 70 mph.

Hail, Rush

When
June 12, 4:15 PM CST
Where
Rush County, 7.9 mi SSW of Timken
Measured
1.25 in hail
Reported by
Public
Coordinates
38.360, -99.220

Heavy Rain, Rush

When
June 12, 4:23 PM CST to 6:23 PM CST
Where
Rush County, 9.13 mi S of Alexander
Reported by
Trained Spotter
Coordinates
38.340, -99.580

Rainfall of 3.60 was recorded.

Hail, Pawnee

When
June 12, 5:04 PM CST
Where
Pawnee County, 0.88 mi SE of Burdett
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
38.190, -99.510

Flood, Ford

When
June 12, 6:58 PM CST to 7:58 PM CST
Where
Ford County, 0.69 mi N of Ford to 0.47 mi NNE of Ford
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.640, -99.750

Many of the city roads were under water from very heavy rainfall.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247184, 247171, 247172, 247178, 247180, 247173, 247179, 247174, 247185, 247183, 247182, 247175, 247187, 247176, 247186, 247177, 247170.